Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 320, NWS Indianapolis, IN

October 4, 2006Hancock County, Henry County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 4, 2006, 6:56 PM EDT for Hancock County, Henry County, Rush County, Indiana. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2006, 6:56 PM EDT (22:56 UTC)
Expired
Oct 4, 2006, 7:45 PM EDT
In force
49 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hancock County, IN, Henry County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 52 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 7:16 PM EDTTSTM WND DMG8 E Greenfield, INNUMEROUS TREES WERE DOWNED IN CHARLOTTESVILLE.
Oct 4, 7:20 PM EDTHAIL 0.52 S Knightstown, IN
Oct 4, 7:30 PM EDTTSTM WND DMG2 N Carthage, INPOLE BARN DAMAGED AT 700W AND 1100N.
Oct 4, 7:35 PM EDTTSTM WND DMG11 Nw Rushville, INSEVERAL TREES SNAPPED OFF IN NORTHWEST PORTIONS OF RUSH COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 5:51 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 042257
SVRIND
INC059-065-139-042345-
/O.NEW.KIND.SV.W.0320.061004T2256Z-061004T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN CENTRAL INDIANA...
  NORTHWESTERN RUSH COUNTY IN CENTRAL INDIANA...
  SOUTHWESTERN HENRY COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 745 PM EDT

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GREENFIELD...OR ABOUT 20 MILES SOUTH OF
  ANDERSON...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 720 PM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 99 AND 115.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3994 8576 3979 8589 3965 8558 3977 8545

$$
1 follow-up statement
000 
WWUS53 KIND 042311
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT WED OCT 4 2006

INC059-065-139-042345-
/O.CON.KIND.SV.W.0320.000000T0000Z-061004T2345Z/
HANCOCK-HENRY-RUSH-
711 PM EDT WED OCT 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN RUSH...HANCOCK AND SOUTHWESTERN HENRY COUNTIES...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR CARTHAGE...OR ABOUT 20 MILES NORTHEAST
OF SHELBYVILLE...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 720 PM EDT...

LAT...LON 3994 8576 3979 8589 3965 8558 3977 8545

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:55 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Oct 4, 2:55 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EDT WED OCT 4 2006

.DISCUSSION...FORECAST FOCUS WILL BE ON CHANCE OF THUNDERSTORMS
TONIGHT.

SFC WAVE WAS OVER CENTRAL ILAT 18Z.  A FEW SCT TSRA WERE NORTH OF
LAF IN THE IWX CWA.  THE SFC WAVE WAS ALONG A FRONT THAT WAS FROM
JUST SOUTH OF CHICAGO TO SW MISSOURI.  THE FRONT IS FORECAST TO MOVE
SOUTH THROUGH THE EVENING.

TONIGHT...BIG QUESTION IS WHEN AND WHERE WILL THUNDER DEVELOP.  SPC
MESO DATA SHOWS THE CAP THAT WAS PREVIOUSLY IN PLACE HAS BEEN
ERODING.  WOULD EXPECT ANY DEVELOPMENT TO BE CLOSER TO THE FRONT IN
THE FRONTAL CONVERGENCE AREA.  LAPS LIS ARE -2 TO -3 OVER MOST OF
THE CWA.  AT THIS TIME IT LOOKS LIKE A BROKEN LINE OF THUNDER AS THE
FRONT PASSES WITH SOME STRONG TO SEVERE STORMS LATER THIS EVENING.
WILL CONFINE LIKELY POPS TO AFTER 00Z.  RUC STILL SHOWS 00Z-03Z AS
THE BEST TIME FOR DEVELOPMENT AND WILL CONTINUE TO LEAN TOWARD THAT
AS IT HAS BEEN HANDLING THE CURRENT CONVECTION THE BEST.

THURSDAY THROUGH WEDNESDAY...H5 HIGH BEGINS TO BUILD OVER TX/OK
THROUGH THE WEEKEND WHICH WILL PUT INDIANA IN NW FLOW.  TEMPS WILL
START OUT BELOW NORMAL FOR THURS AND FRI...NORMAL HIGHS ARE AROUND
70 AND LOWS AROUND 50 THIS TIME OF YEAR...THEN START TO WARM TO MORE
NORMAL READINGS AS THE AFOREMENTIONED RIDGE AXIS MOVES EAST TOWARD
INDIANA THIS WEEKEND.  HAVE USED A BLEND OF THE GFS/ECMWF FOR THE
EXTENDED AS THEY ARE VERY SIMILAR WITH UPPER FEATURES AND MOISTURE.
THE EXTENDED FORECAST LOOKS DRY AS THIS UPPER RIDGE KEEPS MOST
SYSTEMS EITHER TO OUR NORTH OR SOUTH.  THERE IS A SLIGHT CHANCE OF
THUNDER ON MONDAY AS A COLD FRONT PASSES THROUGH AS THE UPPER RIDGE
FINALLY BREAKS DOWN.  MOISTURE AVAILABILITY IS A QUESTION AT THAT
TIME SO THERE IS NO REASON TO RAISE POPS FOR THEN.  AFTER FROPA ON
MONDAY THE REMAINDER OF THE FORECAST IS DRY AND SEASONABLE.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS...

AS OF 16Z A COLD FRONT WAS LOCATED FROM NE INDIANA INTO CENTRAL IL.
A WEAK SFC LOW WAS LOCATED ALONG THE FRONT ACROSS CENTRAL IL. THIS
LOW AND AFTERNOON HEATING COMBINED WITH LIFT FROM AN APPROACHING
UPPER WAVE SHOULD PRODUCE SCT TSRA ACROSS THE AREA THIS AFTERNOON.
TIMING IS AN ISSUE SINCE THE LATEST LAPS SOUNDINGS STILL SHOW A
CAPPING INVERSION BETWEEN 850-750MB THAT SHOULD HOLD OFF STORMS
UNTIL AFTER 18Z AT LAF AND AFTER 20Z FOR HUF/IND/BMG. IN FACT, IT
APPEARS THAT THE BEST CHC FOR PRECIP MAY OCCUR ON THE NORTHERN SIDE
OF THE FRONT THIS EVENING WITHIN THE REGION OF STRONGER 850-700MB
FRONTOGENESIS. EXACT TIMING OF ANY TSRA REMAINS UNCERTAIN GIVEN LACK
OF STORMS CURRENTLY ALONG THE FRONT AND CAPPING INVERSION. PRECIP
SHOULD END AROUND 06Z WITH MVFR CIGS BEHIND THE FRONT THEREAFTER.
WINDS WILL SHIFT FROM WSW TO THE NNE THROUGH THE FIRST 8 HOURS OF
THE TAF FCST.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CO
PUBLIC...SALLY
Hazardous weather outlook, Oct 4, 11:17 AM EDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1117 AM EDT WED OCT 4 2006

INZ021-028>031-035>049-051>057-060>065-067>072-051530-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1017 AM CDT WED OCT 4 2006 /1117 AM EDT WED OCT 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THIS FRONT. SOME OF THE STORMS MAY BE SEVERE WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS. IT APPEARS THAT
THUNDERSTORMS MAY BEGIN TO DEVELOP ACROSS THE AREA NORTH OF
INTERSTATE 70 AFTER 3 PM THIS AFTERNOON. ADDITIONAL STORMS MAY
DEVELOP AFTER 4 OR 5 PM AND IMPACT THOSE AREAS SOUTH OF INTERSTATE
70. ANY RISK FOR SEVERE WEATHER SHOULD DIMINISH SHORTLY AFTER SUNSET.

LOCALLY HEAVY RAINS ARE ALSO POSSIBLE ALONG WITH DANGEROUS CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Oct 4, 5:55 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             5 S FLORA               40.47N 86.52W
10/04/2006  U0.25 INCH       CARROLL            IN   LAW ENFORCEMENT

&&

NIELD
Local storm report, Oct 4, 6:16 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
616 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       FISHERS                 39.95N 86.02W
10/04/2006  E2.00 INCH       HAMILTON           IN   NWS EMPLOYEE

            APPROXIMATELY TWO INCHES OF RAIN IN TEN MINUTES IS
            PRODUCING STREET FLOODING. STORM ALSO PRODUCED PEA SIZE
            HAIL AND 30 MPH ESTIMATED WINDS.

&&

NIELD
Local storm report, Oct 4, 6:18 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     LIGHTNING        FISHERS                 39.95N 86.02W
10/04/2006                   HAMILTON           IN   EMERGENCY MNGR

            LIGHTNING STRIKE SUSPECTED IN RESIDENCE FIRE.

&&

NIELD
Local storm report, Oct 4, 6:30 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       FISHERS                 39.95N 86.02W
10/04/2006  M1.40 INCH       HAMILTON           IN   NWS EMPLOYEE

            1.4 INCHES OF RAIN. STORM ALSO PRODUCED PEA SIZE HAIL AND
            30 MPH ESTIMATED WINDS.

&&

NIELD
Local storm report, Oct 4, 6:38 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
638 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ANDERSON                40.09N 85.69W
10/04/2006  U0.75 INCH       MADISON            IN   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN THE CITY OF ANDERSON.

&&

NIELD
Local storm report, Oct 4, 6:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             MUNCIE                  40.20N 85.39W
10/04/2006  U0.75 INCH       DELAWARE           IN   EMERGENCY MNGR

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:49 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton41 min
Oct 4, 6:10 PM EDTSevere Thunderstorm WarningINDMadison35 min
Oct 4, 6:12 PM EDTFlash Flood WarningINDHamilton, Madison3 hr
Oct 4, 6:41 PM EDTSevere Thunderstorm WarningINDDelaware37 min
Oct 4, 7:06 PM EDTSevere Thunderstorm WarningINDRandolph39 min
Oct 4, 7:26 PM EDTSevere Thunderstorm WarningINDRush37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.